Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 3:31 PM CST for Dodge County, Mower County, Minnesota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 3:31 PM CST (21:31 UTC)
- Expired
- Mar 29, 1998, 4:15 PM CST
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 3:50 PM CST | Hail 1 | Austin, MN | |
| Mar 29, 3:57 PM CST | Hail 0.88 | Hayfield, MN | |
| Mar 29, 4:12 PM CST | Hail 0.75 | Mantorville, MN | |
| Mar 29, 4:19 PM CST | Hail 1.75 | Mantorville, MN | |
| Mar 29, 4:19 PM CST | Hail 0.88 | Mantorville, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
612
WUUS1 KLSE 292132 RRA
SVRLSE
MNC039-099-292215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
DODGE COUNTY - SOUTHEASTERN MINNESOTA
MOWER COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 415 PM CST
* SOME LOCATIONS AFFECTED
AUSTIN
LANSING
DODGE CENTER
* AT 325 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS...
25 MILES NORTHWEST OF AUSTIN AND
10 MILES WEST OF AUSTIN NEAR MOSCOW
THE STORMS WERE MOVING NORTHEAST AT 45 MPH.
* THE STORMS WILL BE NEAR DODGE CENTER AND BROWNSDALE BY 350 PM.
THESE ARE DANGEROUS STORMS WITH HAIL LARGER THAN AN INCH IN
DIAMETER. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:00 PM CST, 31 minutes earlier.
Area forecast discussion, Mar 29, 3:00 PM CST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CST SUN MAR 29 1998 ...MAIN FORECAST CHALLENGE THIS EVENING AND TONIGHT WILL BE SEVERE CONVECTION... LATEST TRENDS INDICATE SEVERE POTENTIAL INCREASING ACROSS ARX COUNTY WARNING AREA ALONG WARM FRONT. MAIN THREAT HAS BEEN MOSTLY LARGE HAIL BUT SHOULD INCLUDE TORNADIC ACTIVITY AS SHEER PROFILES INCREASE. ARX 88D INDICATING SEVERAL SEVERE CELLS. SECONDARY SURFACE WARM FRONT HAS DEVELOPED AND IS NOW MOVING NORTH THROUGH THE CWA. THIS SHOULD CONTINUE THROUGHT THE EVENING. LATEST RUC SHOWING MAX PRESSURE FALL BULLSEYE RIGHT OVER CWA. MID 70 DEGREE AIR AND AROUND 60 DEGREE DEWPOINTS HAS ADVECTED IN FROM THE SOUTH. SATELLITE SHOWS CLEAR SKIES IN SOUTHERN PORTION OF CWA. FORECAST SOUNDINGS SHOW GOOD SEVERE POTENTIAL CONTINUING INTO THE EARLY MORNING HOURS. WITH GOOD HEATING AND GOOD SURFACE MOISTURE FLUX CONVERGENCE CONTINUING... EXPECT ACTIVITY TO CONTINUE AND WILL INDICATE IN SUGGESTIONS. NGM MOS ACCEPTED. KRC
In the hours before
Local storm report, Mar 29, 1:07 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM WADENA IA .75 INCH HAIL
03/29/98 FAYETTE DIME SIZED HAIL COVERING
THE GROUND
1005 AM 2N ST OLAF IA .75 INCH HAIL
03/29/98 CLAYTON
1005 AM NEW MINER WI 1.75 INCH HAIL
03/29/98 JUNEAU
1027 AM 3S NEW ROME WI WIND DAMAGE
03/29/98 ADAMS TREES DOWN
1030 AM NEW ROME WI 1.75 INCH HAIL J
03/29/98 ADAMS
NELSONLocal storm report, Mar 29, 1:07 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM WADENA IA .75 INCH HAIL
03/29/98 FAYETTE DIME SIZED HAIL COVERING
THE GROUND
1005 AM 2N ST OLAF IA .75 INCH HAIL
03/29/98 CLAYTON
1005 AM NEW MINER WI 1.75 INCH HAIL
03/29/98 JUNEAU
1027 AM 3S NEW ROME WI WIND DAMAGE
03/29/98 ADAMS TREES DOWN
1030 AM NEW ROME WI 1.75 INCH HAIL J
03/29/98 ADAMS
NELSONLocal storm report, Mar 29, 2:44 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCLocal storm report, Mar 29, 2:44 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM NEAR MEDFORD WI 1 INCH HAIL
03/29/98 TAYLOR
TMCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:56 PM CST | Severe Thunderstorm Warning | ARX | Winona | 34 min |
| Mar 29, 3:56 PM CST | Severe Thunderstorm Warning | ARX | Olmsted | 64 min |
| Mar 29, 4:13 PM CST | Tornado Warning | ARX | Dodge | 47 min |
| Mar 29, 4:18 PM CST | Severe Thunderstorm Warning | ARX | Wabasha | 57 min |
| Mar 29, 4:39 PM CST | Tornado Warning | ARX | Wabasha | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.